Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 72, NWS Kansas City, MO

June 6, 2022Clay County, Jackson County, Platte County, Missouri; Wyandotte County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 6, 2022, 6:03 PM CDT for Clay County, Jackson County, Platte County, Missouri; Wyandotte County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2022, 6:03 PM CDT (23:03 UTC)
Expired
Jun 6, 2022, 6:30 PM CDT
In force
27 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Wyandotte County, KS, Clay County, MO, Jackson County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 57 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2022-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2022-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
448 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

066 
WUUS53 KEAX 062303
SVREAX
KSC209-MOC047-095-165-062330-
/O.NEW.KEAX.SV.W.0072.220606T2303Z-220606T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
603 PM CDT Mon Jun 6 2022

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northeastern Wyandotte County in northeastern Kansas...
  Southwestern Clay County in west central Missouri...
  Southeastern Platte County in west central Missouri...
  Northwestern Jackson County in west central Missouri...

* Until 630 PM CDT.

* At 603 PM CDT, a severe thunderstorm was located near Platte City,
  moving southeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kansas City, Liberty, Gladstone, Lansing, Parkville, Platte City,
  North Kansas City, Mission Hills, Riverside, Weatherby Lake,
  Westwood, Claycomo, Kansas City Kansas, Pleasant Valley, Lake
  Waukomis, Glenaire, Ferrelview, Avondale, Platte Woods and Oakview.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 6.
 Interstate 70 in Kansas between mile markers 418 and 423.
 Interstate 35 in Missouri between mile markers 0 and 15.
 Interstate 35 in Kansas between mile markers 233 and 235.
 Interstate 29 between mile markers 0 and 17.
 Interstate 635 between mile markers 4 and 12.
 Interstate 435 between mile markers 19 and 39, and between mile
markers 48 and 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3937 9474 3921 9438 3901 9458 3903 9461
      3904 9461 3904 9462 3920 9481 3921 9478
      3921 9482 3922 9484 3925 9483 3926 9484
TIME...MOT...LOC 2303Z 309DEG 37KT 3930 9478 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
200 
WWUS53 KEAX 062330
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
630 PM CDT Mon Jun 6 2022

KSC209-MOC047-095-165-062340-
/O.EXP.KEAX.SV.W.0072.000000T0000Z-220606T2330Z/
Wyandotte KS-Clay MO-Platte MO-Jackson MO-
630 PM CDT Mon Jun 6 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WYANDOTTE...
SOUTHWESTERN CLAY...SOUTHEASTERN PLATTE AND NORTHWESTERN JACKSON
COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  

LAT...LON 3937 9474 3921 9438 3901 9458 3903 9461
      3904 9461 3904 9462 3920 9481 3921 9478
      3921 9482 3922 9484 3925 9483 3926 9484
TIME...MOT...LOC 2330Z 309DEG 37KT 3913 9451 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:11 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 6, 3:11 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
311 PM CDT Mon Jun 6 2022

.Discussion...
Issued at 310 PM CDT MON JUN 6 2022

Key Messages...

- Isolated thunderstorms this afternoon in northern Missouri.

- Near nightly/morning thunderstorm complexes traversing the
  region tonight, Tuesday night, and Thursday night.

- Strong complex of storms expected in eastern Kansas and western
  Missouri late Tuesday into Wednesday Morning. Pockets of
  damaging winds are the greatest concerns at present.

Detailed Discussion...

Subsidence on the heels of the remnant MCV crossing the Ozarks this
morning fostered clearing across most of northwest Missouri. Through
the afternoon, a decent cu field has developed while a focused
cluster of thunderstorms continues to slowly evolve across south
central Iowa into far northern Missouri, rooted along a weak frontal
boundary and buoyed by ample mid to high 60s dew points this
afternoon. Current thoughts are for this activity to continue to
slowly build south and southeast across northern Missouri through
the early evening. A few updrafts may be strong, posing an isolated
risk of hail with support from modest mid-level lapse rates and deep
layer shear. Remaining focused along the weak surface boundary,
expect this activity to sink as far south as central Missouri by 7
PM CDT, before dissipating around sunset.

Overnight, Similar to last night, convection is expected to develop
with support from a weak upper short wave traversing NE/KS. MCS
maintenance progs suggest by the time the complex reaches eastern
Kansas and western Missouri, it will be weakening and moving
southeast, generally toward the four states region, but some
showers/isolated thunder as far north as the KC Metro around
sunrise. No severe weather is expected for the region at this time
with this complex.

Tuesday, the series of passing short waves does not end, with
another, likely more prominent MCS moving through the region late
Tuesday night and early Wednesday morning. With focused forcing for
ascent along a surface boundary dropping south across Nebraska into
a well supportive environment for convective initiation, dew points
in the upper 60s combined with ample diurnal heating to support
MLCAPE values over 2000 J/Kg, and modest deep layer shear and mid-
level lapse rates, anticipate initiation by mid-afternoon near the
triple point in southwest Nebraska/northwest Kansas. For more
forecast details on this activity, check with the Nebraska and
Kansas Offices and latest SPC Day 2 Discussion. As this activity
evolves into one or more clusters of storms, becoming an MCS
overnight, it is expected to traverse east and southeast through
eastern Kansas into western Missouri after Midnight through sunrise.
The truth is, given the under-performance of the past two forecast
MCSs in the 36 to 24 hour forecast window, this one does seem to be
better resolved and with more classic MCS parameters while viewing
the different flavors of CAMs. Confidence is such that a complex of
storms will move through the area early Wednesday morning. Strong
with isolated severe winds is possible. Storms should be exiting to
the east and southeast by Noon to mid-afternoon.

A shift in the synoptic pattern, away from primarily zonal flow
across the region, will begin to take shape Thursday into Friday.
With a building ridge over the western U.S., another upper short
wave trough will traverse the region Thursday night into Friday
morning bringing a complex of thunderstorms with it... again.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1216 PM CDT MON JUN 6 2022

VFR conditions are forecast to prevail through the period.
Increasing mid-level ceilings are expected overnight. A weakly
organized complex of showers and thunderstorms is expected to pass
south of the KC Metro area. Given lower confidence in coverage
across MKC and MCI, only made mention at IXD at daybreak. Winds
will generally remain light, out of the west and northwest through
the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Kurtz
Aviation...Kurtz
Hazardous weather outlook, Jun 6, 4:59 AM CDT, 13 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
459 AM CDT Mon Jun 6 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
459 AM CDT Mon Jun 6 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Lingering rainfall is expected through Monday morning, with
marginal concerns for flooding across easily flood-prone areas. Rain
will gradually taper off by the late morning, with additional chances
for isolated thunderstorms in north and central Missouri later this
afternoon and evening. No severe weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 A few strong to isolated severe storms are possible Tuesday in
eastern Kansas and south of I-70. Main impacts are heavy rainfall,
gusting winds, and isolated pockets of hail. Additional rain chances
are expected through Friday with 1-2 inches of rainfall possible by
the end of the week.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 3:16 PM CDTSevere Thunderstorm WarningEAXGentry, Harrison, Worth29 min
Jun 6, 4:04 PM CDTSevere Thunderstorm WarningEAXMercer, Putnam, Sullivan26 min
Jun 6, 4:23 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Schuyler37 min
Jun 6, 4:41 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, DeKalb34 min
Jun 6, 4:52 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte23 min
Jun 6, 5:52 PM CDTSevere Thunderstorm WarningEAXPlatte23 min
Jun 6, 6:09 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Linn, Livingston36 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.